NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

What is the correct order of techniques when assessing the abdomen?

  1. AInspection, auscultation, percussion, palpation
  2. BPalpation, inspection, auscultation, percussion
  3. CInspection, palpation, percussion, auscultation
  4. DAuscultation, palpation, inspection, percussion
2.Nursing fundamentalsHard

Over 24 hours a patient takes in 2400 mL and has a total measured output of 1800 mL. What is the fluid balance?

  1. APositive 600 mL
  2. BPositive 4200 mL
  3. CBalanced, because both values are high
  4. DNegative 600 mL
3.Infection control & patient safetyMedium

A nurse who never had BCG vaccine has a positive tuberculin skin test for the first time. The chest x-ray is clear and there are no symptoms. What does this most likely mean?

  1. AA failed test that must be repeated next year
  2. BLatent TB infection, which is not contagious
  3. CImmunity to TB from a past exposure
  4. DActive TB, which needs airborne isolation
4.Infection control & patient safetyHard

Which pairing of an organism with its transmission-based precautions is correct?

  1. AMeasles – contact only
  2. BInfluenza – airborne only
  3. CMumps – droplet
  4. DC. difficile – airborne
5.Prioritization & delegationMedium

Which medication order should the nurse question?

  1. AOral potassium chloride with food
  2. BPotassium chloride oral solution diluted in juice
  3. CPotassium chloride diluted in an IV bag via a pump
  4. DPotassium chloride by IV push
6.Prioritization & delegationHard

A patient with major depression has been withdrawn for weeks but is suddenly calm and cheerful and gives away her belongings. What should the nurse suspect?

  1. AA raised risk of suicide, because she may have made a decision
  2. BThat she is getting ready for discharge as planned
  3. CA full recovery, so observation can be reduced
  4. DA side effect of her antidepressant medicine that needs no special action
7.Clinical nursingMedium

A patient's low potassium does not improve despite potassium replacement. Which other electrolyte should be checked?

  1. AMagnesium
  2. BSodium
  3. CPhosphate
  4. DChloride
8.Clinical nursingHard

Which patient should the nurse assess first?

  1. AA patient with COPD whose SpO2 is 89% and within their target range
  2. BA patient with diabetes whose glucose is 11 mmol/L (198 mg/dL) before lunch
  3. CA postoperative patient who rates their pain as 6/10
  4. DA patient with asthma who can only speak in single words
9.Lab values & electrolytesMedium

A stable adult who is not bleeding receives one unit of packed red cells. By about how much is the hemoglobin expected to rise?

  1. AAbout 5 g/dL (50 g/L)
  2. BAbout 0.1 g/dL (1 g/L)
  3. CAbout 3 g/dL (30 g/L)
  4. DAbout 1 g/dL (10 g/L)
10.Lab values & electrolytesHard

Which patient should the nurse assess first?

  1. AHeart failure with a BNP lower than the result on admission
  2. BStable angina with a total cholesterol of 245 mg/dL (6.3 mmol/L)
  3. CChest pain with troponin rising from the first to the second sample
  4. DHypertension with a potassium of 3.6 mEq/L on a thiazide
11.PharmacologyMedium

Apixaban and rivaroxaban are anticoagulants that directly inhibit:

  1. AThe platelet P2Y12 receptor
  2. BThrombin
  3. CVitamin K epoxide reductase
  4. DFactor Xa
12.PharmacologyHard

Why is vincristine labelled "for intravenous use only – fatal if given by other routes"?

  1. AAccidental intrathecal injection causes fatal ascending neurotoxicity
  2. BIntramuscular injection causes severe and prolonged hypoglycaemia
  3. CSubcutaneous injection makes the drug inactive
  4. DOral vincristine causes immediate anaphylaxis
13.Med-surg: cardiovascular & respiratoryMedium

A patient's blood pressure is high in clinic but normal on home readings. Which step best confirms the diagnosis?

  1. AAmbulatory or structured home blood pressure monitoring
  2. BA chest X-ray
  3. CA single repeat reading in the same clinic visit
  4. DStarting two antihypertensive drugs at once at full dose
14.Med-surg: cardiovascular & respiratoryHard

A patient with small-cell lung cancer becomes confused. Sodium is 122 mmol/L (122 mEq/L) with concentrated urine, and there are no signs of dehydration. What is the most likely cause?

  1. ASyndrome of inappropriate ADH secretion
  2. BExcess salt in the diet over several weeks
  3. CSevere dehydration from poor oral intake
  4. DCranial diabetes insipidus from brain metastases
15.Med-surg: neuro, endocrine & renalMedium

An older patient with a long-term catheter has bacteria in the urine but no symptoms. What is usually appropriate?

  1. AAntibiotics for life to keep the urine sterile
  2. BA full course of antibiotics straight away
  3. CNo antibiotics, as long as there are no symptoms
  4. DRemove the catheter permanently at once
16.Med-surg: neuro, endocrine & renalHard

A nurse teaches a patient with Hashimoto's thyroiditis about levothyroxine. Which statement shows a need for further teaching?

  1. A"I will report palpitations or chest pain."
  2. B"I can stop the tablets once I feel back to normal."
  3. C"I will have regular blood tests to check my dose."
  4. D"I will take the tablets at the same time each day."
17.Med-surg: GI, perioperative & oncologyMedium

What is a paralytic ileus?

  1. ALoss of bowel movement without a physical blockage
  2. BA blockage of the bowel lumen by a tumour
  3. CAn infection of the bowel wall with fever
  4. DA twist in the large bowel cutting off its blood supply
18.Med-surg: GI, perioperative & oncologyHard

A patient has a circumferential full-thickness burn of the upper arm. Which assessment is most important over the next hours?

  1. ACirculation and sensation of the hand
  2. BPupil size and reaction to light
  3. CVisual acuity in both eyes daily
  4. DBowel sounds and abdominal girth
19.Maternity & obstetric nursingMedium

The membranes have just ruptured. What should the nurse assess first?

  1. AThe woman's temperature
  2. BThe colour of the fluid only
  3. CThe fetal heart rate
  4. DThe degree of cervical effacement
20.Maternity & obstetric nursingHard

A woman at 9 weeks has hCG levels that are much higher than expected, a uterus large for dates, severe vomiting and dark brown spotting. Which condition should be suspected?

  1. AAn ectopic pregnancy
  2. BA missed miscarriage
  3. CA hydatidiform (molar) pregnancy
  4. DA threatened miscarriage
21.Pediatric nursingMedium

Which factor can make a pulse oximeter reading inaccurate in a child?

  1. AHaving eaten a meal in the last hour
  2. BCold hands, movement or a poorly fitting probe
  3. CHolding a parent's hand during the reading
  4. DLying on the back instead of sitting up
22.Pediatric nursingHard

A 5-week-old with pyloric stenosis is scheduled for surgery. Blood tests show low chloride and a metabolic alkalosis. What is the priority before surgery?

  1. ATake the baby to theatre immediately
  2. BCorrect the dehydration and electrolyte imbalance with IV fluids as prescribed
  3. CGive large milk feeds before theatre to build up the baby's strength and weight
  4. DGive an antacid
23.Mental health nursingMedium

What is the PHQ-9 used for?

  1. AScreening for alcohol problems
  2. BMonitoring involuntary movements caused by antipsychotics
  3. CAssessing the severity of alcohol withdrawal
  4. DScreening for depression and measuring its severity
24.Mental health nursingHard

A patient who stopped drinking 24 hours ago has a generalised tonic-clonic seizure in bed. What is the nurse's first action?

  1. AGive oral thiamine with a glass of water
  2. BProtect the airway and keep him safe from injury
  3. CPut something in his mouth to stop him biting his tongue
  4. DRestrain his arms and legs to stop the movements
25.Nursing math & unit conversionsMedium
6 ft 3 in1 ft = 12 in1 in = 2.54 cmh = ? cm

Practice exercise (made-up values, not clinical guidance). A patient is 6 ft 3 in tall. Using 1 ft = 12 in and 1 in = 2.54 cm, find the height h in centimetres, to the nearest whole centimetre.

6 ft 3 in1 ft = 12 in1 in = 2.54 cm
h = cm
26.Nursing math & unit conversionsHard
½ tsp · 4/day · 14 d? mL1 tsp = 5 mL

Practice exercise (made-up values, not clinical guidance). A prescription reads ½ tsp of an oral suspension every 6 hours for 14 days. Using 1 tsp = 5 mL, how many mL V are needed for the whole course?

½ tspevery 6 hours14 days1 tsp = 5 mL
V = mL
27.Dosage calculationsMedium
024681010 mL

A child weighing 7 kg is prescribed 2 mg/kg of a drug. The stock solution contains 10 mg/mL. Draw up the dose: what volume V do you give?

7 kg2 mg/kg10 mg/mL
V = mL
28.Dosage calculationsHard
00.10.20.30.40.50.60.70.80.911 mL

The prescription is 2720 micrograms. The ampoule contains 4 mg/mL. Draw up the dose in the 1 mL syringe: what volume V do you give?

2720 mcg4 mg/mL
V = mL
29.IV infusion ratesMedium
1500 mL20 gtt/mL5 h? gtt/min

Infuse 1500 mL over 5 hours with a giving set of 20 gtt/mL. Find the drip rate R in drops per minute.

1500 mL5 h20 gtt/mL
R = gtt/min
30.IV infusion ratesHard
4 g1000 mL? mL/h0.5 mg/min

A bag contains 4 g of a drug in 1000 mL. The order is 0.5 mg per minute. At what rate R do you set the pump, in mL/h?

4 g/1000 mL0.5 mg/min
R = mL/h
31.IV fluids & fluid balanceMedium
IntakeOutput8-hour shiftjuice150 mLwater200 mLIV infusion100 mL/h × 8 hIV antibiotic1 × 50 mLurine325 mLurine500 mLurine325 mLwound drain120 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the total intake I in mL.

juice: 150 mLwater: 200 mLIV infusion: 100 mL/h × 8 hIV antibiotic: 1 × 50 mL
I = mL
32.IV fluids & fluid balanceHard
1000 mL500 mL infused75 mL/h07:30t = ? h

Practice exercise (made-up values, not clinical guidance). A 1000 mL bag runs by pump at 75 mL/h. At 07:30, 500 mL have already been infused. How many hours t until the bag is empty? Round to one decimal place.

1000 mL500 mL infused75 mL/h
t = h
33.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 8/min, SpO₂ 88% on supplemental oxygen, blood pressure 90/54 mmHg, pulse 58/min, alert, temperature 37.9 °C. What is the NEWS2 total score?

RR 8SpO₂ 88%O₂SBP 90HR 58AT 37.9 °C
NEWS2 =
34.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 12/min, SpO₂ 98% on supplemental oxygen, blood pressure 84/50 mmHg, pulse 88/min, alert, temperature 37.3 °C. Which clinical risk group does the patient fall into? Click it.

RR 12SpO₂ 98%O₂SBP 84HR 88AT 37.3 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high

3Solutions

1.Nursing fundamentals

Answer: A · Inspection, auscultation, percussion, palpation

Why this is the answer

In the abdomen the nurse listens before touching, because percussion and palpation can change bowel sounds. In other body systems palpation and percussion come before auscultation.

Answer

A · Inspection, auscultation, percussion, palpation
2.Nursing fundamentals

Answer: A · Positive 600 mL

Why this is the answer

2400 − 1800 = +600 mL, a positive balance. Insensible losses such as sweat and breathing are not measured, so true balance is lower than the chart shows.

Answer

A · Positive 600 mL
3.Infection control & patient safety

Answer: B · Latent TB infection, which is not contagious

Why this is the answer

A positive skin test with no symptoms and a normal chest x-ray suggests latent TB infection. The person cannot spread TB but should be evaluated for treatment to prevent active disease later.

Answer

B · Latent TB infection, which is not contagious
4.Infection control & patient safety

Answer: C · Mumps – droplet

Why this is the answer

Mumps spreads by respiratory droplets, so droplet precautions are used. Measles is airborne, C. difficile needs contact precautions, and influenza needs droplet precautions.

Answer

C · Mumps – droplet
5.Prioritization & delegation

Answer: D · Potassium chloride by IV push

Why this is the answer

Potassium chloride must never be given by IV push, because a rapid dose can cause cardiac arrest. It is diluted and given slowly through an infusion pump.

Answer

D · Potassium chloride by IV push
6.Prioritization & delegation

Answer: A · A raised risk of suicide, because she may have made a decision

Why this is the answer

A sudden lift in mood with giving away belongings can mean the patient has decided to end her life. The nurse asks directly about suicidal thoughts and keeps her safe.

Answer

A · A raised risk of suicide, because she may have made a decision
7.Clinical nursing

Answer: A · Magnesium

Why this is the answer

Hypomagnesaemia increases renal potassium loss and makes hypokalaemia hard to correct. Magnesium must be replaced as well.

Answer

A · Magnesium
8.Clinical nursing

Answer: D · A patient with asthma who can only speak in single words

Why this is the answer

Being unable to complete sentences is a sign of acute severe or life-threatening asthma, an airway and breathing emergency. The other patients need attention but are not immediately life-threatened.

Answer

D · A patient with asthma who can only speak in single words
9.Lab values & electrolytes

Answer: D · About 1 g/dL (10 g/L)

Why this is the answer

In an average-sized adult without ongoing bleeding or hemolysis, one unit of red cells raises the hemoglobin by about 1 g/dL (and the hematocrit by about 3%). A smaller rise suggests ongoing blood loss or red cell destruction.Checked against: Blood Transfusion · StatPearls (NCBI Bookshelf) (2026)

Answer

D · About 1 g/dL (10 g/L)
10.Lab values & electrolytes

Answer: C · Chest pain with troponin rising from the first to the second sample

Why this is the answer

A rising troponin with chest pain indicates acute myocardial injury, possibly infarction, which needs urgent assessment and treatment. High cholesterol is a long-term risk, a falling BNP shows improvement, and a potassium of 3.6 mEq/L is normal.Checked against: Troponin Test · MedlinePlus (NIH) (2023)

Answer

C · Chest pain with troponin rising from the first to the second sample
11.Pharmacology

Answer: D · Factor Xa

Why this is the answer

Apixaban and rivaroxaban are direct factor Xa inhibitors. Dabigatran directly inhibits thrombin, warfarin blocks vitamin K recycling and clopidogrel blocks P2Y12.

Answer

D · Factor Xa
12.Pharmacology

Answer: A · Accidental intrathecal injection causes fatal ascending neurotoxicity

Why this is the answer

Vincristine given intrathecally causes ascending paralysis and death. To prevent this, it is usually given in a small IV bag rather than a syringe and kept separate from intrathecal drugs.

Answer

A · Accidental intrathecal injection causes fatal ascending neurotoxicity
13.Med-surg: cardiovascular & respiratory

Answer: A · Ambulatory or structured home blood pressure monitoring

Why this is the answer

"White-coat" hypertension means raised readings only in clinical settings. Ambulatory monitoring over 24 hours or a structured series of home readings gives a truer picture and is widely recommended before diagnosing hypertension.

Answer

A · Ambulatory or structured home blood pressure monitoring
14.Med-surg: cardiovascular & respiratory

Answer: A · Syndrome of inappropriate ADH secretion

Why this is the answer

Small-cell lung cancer can secrete ADH, causing water retention and dilutional hyponatraemia (normal sodium about 135–145 mmol/L). Urine is inappropriately concentrated and the patient is not dry. Fluid restriction and treating the cancer are the main measures; sodium is corrected slowly to avoid osmotic demyelination.

Answer

A · Syndrome of inappropriate ADH secretion
15.Med-surg: neuro, endocrine & renal

Answer: C · No antibiotics, as long as there are no symptoms

Why this is the answer

Nearly all long-term catheters become colonised. Treating asymptomatic bacteriuria does not improve outcomes and promotes resistance. Antibiotics are reserved for symptomatic infection.

Answer

C · No antibiotics, as long as there are no symptoms
16.Med-surg: neuro, endocrine & renal

Answer: B · "I can stop the tablets once I feel back to normal."

Why this is the answer

In Hashimoto's thyroiditis the gland is permanently damaged, so levothyroxine is usually lifelong. Feeling well shows that the dose is right, not that the disease is cured. Stopping causes symptoms to return.

Answer

B · "I can stop the tablets once I feel back to normal."
17.Med-surg: GI, perioperative & oncology

Answer: A · Loss of bowel movement without a physical blockage

Why this is the answer

Paralytic ileus is a functional obstruction where peristalsis stops, often after abdominal surgery, with opioid use, infection or electrolyte disturbance (especially low potassium). Bowel sounds are reduced or absent.

Answer

A · Loss of bowel movement without a physical blockage
18.Med-surg: GI, perioperative & oncology

Answer: A · Circulation and sensation of the hand

Why this is the answer

Full-thickness eschar is inelastic. As oedema develops, pressure rises and can compromise circulation (or breathing with a chest burn). Regular checks of pulses, colour, capillary refill, pain and sensation detect this early; an escharotomy may be needed.

Answer

A · Circulation and sensation of the hand
19.Maternity & obstetric nursing

Answer: C · The fetal heart rate

Why this is the answer

After rupture of the membranes, check the fetal heart rate first to detect cord prolapse or compression. Then record the colour, odour, amount and time of the fluid.

Answer

C · The fetal heart rate
20.Maternity & obstetric nursing

Answer: C · A hydatidiform (molar) pregnancy

Why this is the answer

A molar pregnancy causes very high hCG, a uterus larger than dates, hyperemesis and bleeding. Ectopic and failing pregnancies usually have lower than expected hCG.

Answer

C · A hydatidiform (molar) pregnancy
21.Pediatric nursing

Answer: B · Cold hands, movement or a poorly fitting probe

Why this is the answer

Pulse oximetry depends on a good pulsatile signal. Poor perfusion, cold extremities, movement, bright light and a wrong-sized probe can give false readings, so the reading is checked against the child's appearance and pulse.

Answer

B · Cold hands, movement or a poorly fitting probe
22.Pediatric nursing

Answer: B · Correct the dehydration and electrolyte imbalance with IV fluids as prescribed

Why this is the answer

Repeated vomiting causes dehydration and a hypochloraemic, hypokalaemic metabolic alkalosis. These are corrected first, because anaesthesia is unsafe until fluid and electrolytes are normal. Pyloromyotomy is not an emergency operation.

Answer

B · Correct the dehydration and electrolyte imbalance with IV fluids as prescribed
23.Mental health nursing

Answer: D · Screening for depression and measuring its severity

Why this is the answer

The Patient Health Questionnaire-9 asks how often each of the nine depression symptoms has occurred in the last 2 weeks. Item 9 asks about thoughts of self-harm, which always needs follow-up.

Answer

D · Screening for depression and measuring its severity
24.Mental health nursing

Answer: B · Protect the airway and keep him safe from injury

Why this is the answer

During a seizure, the nurse protects the airway, removes nearby hazards, does not restrain or put anything in the mouth, and calls for help. Alcohol withdrawal seizures are most likely in the first 48 hours.

Answer

B · Protect the airway and keep him safe from injury
25.Nursing math & unit conversions

Answer: h = 191 cm

Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.

Height in inches

6·12 + 3 = 75 in

Inches to centimetres

h = 75·2.54 = 190.5 ≈ 191 cm

Answer

h = 191 cm
26.Nursing math & unit conversions

Answer: V = 140 mL

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Volume per dose

½ tsp = 0.5·5 = 2.5 mL

Whole course

V = 2.5 mL × 4/day × 14 = 140 mL

Answer

V = 140 mL
27.Dosage calculations

Answer: V = 1.4 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Dose from body weight

D = 2·7 = 14 mg

Volume

V = 14/10 = 1.4 mL

On the syringe

On this 10 mL syringe every small line is 0.2 mL.

Answer

V = 1.4 mL
28.Dosage calculations

Answer: V = 0.68 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Same units

4 mg/mL = 4000 mcg/mL

Volume

V = 2720/4000 = 0.68 mL

Answer

V = 0.68 mL
29.IV infusion rates

Answer: R = 100 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

5·60 = 300 min

Drip rate

R = 1500·20/300 = 100 gtt/min

Answer

R = 100 gtt/min
30.IV infusion rates

Answer: R = 7.5 mL/h

Dose-based infusions: concentration = amount of drug in the bag/bag volume. Pump rate (mL/h) = dose per hour/concentration, and dose per hour = mL/h × concentration. Convert per-minute doses to per-hour (× 60) and keep the mass units the same (1 g = 1000 mg, 1 mg = 1000 mcg).

Concentration

4000 mg/1000 mL = 4 mg/mL

Dose per hour

0.5·60 = 30 mg/h

Pump rate

R = 30/4 = 7.5 mL/h

Answer

R = 7.5 mL/h
31.IV fluids & fluid balance

Answer: I = 1200 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Add the intake

oral: 150 + 200 = 350 mL
IV infusion: 100·8 = 800 mL
IV antibiotic: 1·50 = 50 mL
I = 1200 mL

Answer

I = 1200 mL
32.IV fluids & fluid balance

Answer: t = 6.7 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Volume left

1000 − 500 = 500 mL

Time

t = 500/75 = 6.667 ≈ 6.7 h

Answer

t = 6.7 h

That is about 6 h 40 min, so the bag runs out at about 14:10.

33.Clinical assessment scores

Answer: NEWS2 = 11

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 8/min → 3
SpO₂ 88% → 3
on oxygen → 2
SBP 90 mmHg → 3
HR 58/min → 0
alert (A) → 0
T 37.9 °C → 0

Add

NEWS2 = 3 + 3 + 2 + 3 + 0 + 0 + 0 = 11

Answer

NEWS2 = 11
34.Clinical assessment scores

Answer: medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 12/min → 0
SpO₂ 98% → 0
on oxygen → 2
SBP 84 mmHg → 3
HR 88/min → 0
alert (A) → 0
T 37.3 °C → 0

Total and red scores

NEWS2 = 0 + 0 + 2 + 3 + 0 + 0 + 0 = 5
At least one parameter scores 3.

Risk group

medium

Answer

medium

A total of 5 or more calls for an urgent clinical response.

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions